Illinois, 2013

Heavy Snow in Illinois, December 21 to 22, 2013

December 21 to 22, 2013 · NWS LOT · 3 events in 3 counties and zones

Heavy snow developed over portions of far northern Illinois dropping 6 to 8 inches of snow. 2 inches near Winnebago.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow developed over portions of far northern Illinois dropping 6 to 8 inches of snow. Some of the highest snow reports include: 7.0 inches in Harvard; 6.7 inches near Poplar Grove; 6.6 inches near Roscoe; 6.3 inches near Rockton; and 6.2 inches near Winnebago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 21, 6:11 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 21, 6:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
611 PM CST SAT DEC 21 2013

.DISCUSSION...
331 PM CST

...WINTER STORM...THROUGH TOMORROW AFTERNOON...

HEADLINE NOTES...WILL ALLOW THE FREEZING RAIN ADVISORY TO EXPIRE AT
4PM FOR EAST CENTRAL ILLINOIS COUNTIES.

THE WINTER WEATHER ADVISORY FROM LASALLE COUNTY TO CHICAGO WILL BE
LEFT AS IS TO EXPIRE AT 10PM. HOWEVER...THE EVENING SHIFT MAY NEED
TO CONSIDER EXTENDING AT LEAST PARTS OF THE ADVISORY TO SUNDAY
MORNING PENDING TRENDS WITH SLEET/FREEZING RAIN OR DRIZZLE
THIS EVENING FOLLOWED BY LIGHT SNOW ACCUMULATIONS LATE TONIGHT
THROUGH SUNDAY MORNING.

THE WINTER STORM WARNING AND NORTHERN PORTION OF THE WINTER WEATHER
ADVISORY (LAKE AND KANE) WILL NOW BE STARTED AT 6PM AS MOST
SIGNIFICANT IMPACTS ARE NOT EXPECTED UNTIL LATER THIS EVENING.

DETAILS...

INTERESTINGLY ENOUGH...GUIDANCE CONTINUES TO BE SPLIT ON EVOLUTION
OF THIS SYSTEM EVEN AT THIS LATE HOUR...WITH THE 18Z NAM SHIFTING
SOUTHEAST WITH TRACK OF UPPER LEVEL AND SURFACE LOW CLOSER TO
GFS/ECMWF SOLUTIONS. HOWEVER...THE OVERALL THEME REMAINS CONSISTENT
IN FOCUSING THE HEAVIEST SNOWS INTO NORTH CENTRAL AND PORTIONS OF
FAR NORTHEASTERN ILLINOIS DESPITE THIS CONTINUED VARIANCE.

THE WARM CONVEYOR BELT PRECIPITATION WILL CONTINUE TO STREAM INTO
AREAS PRIMARILY ALONG AND SOUTH OF MENDOTA TO CHICAGO LINE INTO
EARLY THIS EVENING...BUT JUST SKIRTING THE NORTHERN CWA. THERMAL
PROFILES ARE QUITE COMPLEX...WITH A WARM NOSE OF OVER 4C EVIDENT ON
A RECENT ORD AIRCRAFT SOUNDING JUST BELOW 800 MB. AS THE
PRECIPITATION WORKS ITS WAY NORTH...THIS WILL COOL SOME WITH
SATURATION BUT STILL ENOUGH TO AT LEAST PARTIALLY MELT ICE CRYSTALS.
SO AREAS WEST OF CHICAGO ARE IN LINE FOR SLEET OR FREEZING
RAIN/PLAIN RAIN THIS EVENING WHERE IT IS LIKELY TO REMAIN ABOVE
FREEZING/INCLUDING DOWNTOWN CHICAGO. ICE ACCUMULATIONS POSSIBLY UP
TO ONE TENTH OF AN INCH IN SOME AREAS WILL RESULT IN HAZARDOUS ROAD
CONDITIONS. FARTHER SOUTH AND EAST...THE ENTIRE COLUMN WILL REMAIN
ABOVE FREEZING RESULTING IN PLAIN RAIN CONTINUING. FAR
SOUTHEASTERN PORTIONS OF THE AREA COULD SEE SOME NUISANCE TYPE
PONDING AND SMALL STREAM FLOODING. THE OTHER CONCERN IS FOR AREAS
OF FOG...LOCALLY DENSE...CONTINUING INTO THE MID OR LATE EVENING
NORTH OF A PNT TO GYY LINE.

IN THE WINTER STORM AND NORTHERN PORTION OF WINTER WEATHER ADVISORY
AREA...WITH HEAVIEST PRECIP REMAINING SOUTH INTO THE EVENING...ONLY
ANTICIPATING LIGHT SNOW AND SLEET ACCUMULATIONS INTO THIS EVENING.
HERE IT WILL BE SOMEWHAT BORDERLINE FOR ALL SNOW WITH A LESS
PRONOUNCED WARM LAYER GRADUALLY COOLING WITH TIME TO BELOW FREEZING.
THE FARTHER SOUTH AND EAST IN THIS AREA YOU GO CAN EXPECT MORE OF A
THREAT FOR LIGHT ICE ACCUMULATIONS DUE TO THE POTENTIAL FOR FULL
MELTING OF ICE CRYSTALS.

DURING THE OVERNIGHT HOURS...A PRONOUNCED MIDLEVEL DRYSLOT WITH THE
UPPER SYSTEM CLEARLY EVIDENT ON W/V IMAGERY WILL ENVELOP THE
SOUTHEASTERN HALF TO TWO THIRDS OF THE AREA. THIS WILL CUT OFF THE
STEADIER PRECIPITATION AND RESULT IN PERIODS OF LIGHT RAIN AND
DRIZZLE/FZDZ...WITH POSSIBLY SOME LIGHT SLEET MIXED IN. AT THIS TIME
IS ALSO WHEN THE TROWAL FEATURE/DEFORMATION AXIS WILL MOST GREATLY
IMPACT NORTH CENTRAL AND FAR NORTHEASTERN ILLINOIS. GUIDANCE
CONTINUES TO SUGGEST STRONG MIDLEVEL FRONTOGENESIS AND LIFT THROUGH
THE DENDRITIC GROWTH ZONE...SO PERIODS OF HEAVY SNOW ARE LIKELY WITH
SNOWFALL RATES OCCASIONALLY IN EXCESS OF 1 INCH PER HOUR.
AGAIN...TRENDS WILL NEED TO NEED TO BE MONITORED CLOSELY FOR THE
TRAJECTORY OF THE HEAVIEST BANDING. THIS IS THE TIME OF THE MOST
SIGNIFICANT IMPACTS AND WHEN ROAD CREWS COULD HAVE TROUBLE KEEPING
UP WITH THE SNOW ACCUMULATIONS. WE ARE ALSO CONCERNED THAT THE QPF
THE MODELS ARE SHOWING UNDER THE DRY SLOT COULD BE A STEADIER
DRIZZLE AND THUS FREEZING DRIZZLE FOR AREAS BELOW FREEZING. THIS
COULD NECESSITATE THE EXTENSION OF THE WINTER WEATHER ADVISORY FROM
LA SALLE COUNTY TO CHICAGO AS MENTIONED ABOVE. THOUGH NOTE THAT THE
CITY ITSELF SHOULD REMAIN ABOVE FREEZING AND MITIGATE IMPACTS.

FINALLY...INTO SUNDAY MORNING...THE DEFORMATION AXIS WILL PIVOT
ACROSS THE NORTHERN CWA. THE BIG QUESTION IS HOW PRONOUNCED THE DRY
SLOT IS AT THAT TIME...WITH THE GFS MUCH MORE BULLISH THAN THE OTHER
MODELS IN RETURNING SATURATION TO AREAS CLOSE TO CHICAGO. THIS WILL
IMPACT HOW MUCH SNOW FALLS DURING THE MORNING SOUTHEAST OF THE
HEAVIEST SNOW AXIS IN OUR CWA WHEN THERMAL PROFILES ARE FINALLY
SUPPORTIVE OF ALL SNOW FOR MOST OF THE AREA. AT THIS TIME...HAVE
LEANED TOWARD THE DRY SLOT MAKING IT TOUGH FOR MUCH ACCUMULATION IN
THE CITY AND POINTS JUST SOUTH...BUT IF THE GFS SOLUTION COMES TO
FRUITION...AMOUNTS COULD BE A BIT HIGHER THAN CURRENTLY FORECAST. ON
THE OTHER HAND...WITH THE BEST FORCING STILL TO THE NORTH AND
DEPARTING NORTHEAST...WOULD NOT EXPECT ANY HEAVY SNOWFALL RATES.

THE OVERALL IDEA IN FORECAST SNOWFALL AMOUNTS REMAINS VERY SIMILAR
TO PREVIOUS FORECASTS...HIGHEST IN THE 6 TO 8 INCH RANGE NORTH OF A
WOODSTOCK TO DIXON LINE AND QUICKLY TAPERING TO THE SOUTHEAST...WITH
LESS THAN INCH IN DOWNTOWN CHICAGO AND LITTLE OR NO ACCUMULATION
POINTS SOUTH AND EAST.

BY SUNDAY AFTERNOON...SYSTEM SNOWS WILL EXIT TO THE NORTH AS THE
SURFACE LOW MOVES TO THE EASTERN GREAT LAKES. A NORTHERN STREAM
TROUGH MOVING OVERHEAD COULD KEEP SOME LIGHT SNOW GOING...WITH
LITTLE OR NO ACCUMULATION ANTICIPATED. AS COLDER AIR ARRIVES WITH
GUSTY NORTH/NORTHWESTERLY WINDS...THERE COULD BLOWING AND DRIFTING
SNOW IN OPEN AREAS OF NORTH CENTRAL AND FAR NORTHEASTERN ILLINOIS.
ALSO...ANY REMAINING MOISTURE ON ROADS AND SIDEWALKS COULD
QUICKLY FREEZE LATER IN THE AFTERNOON.

RC

FOR THE EXPENDED FORECAST PERIOD...FROM MONDAY NIGHT THROUGH
SATURDAY...INCLUDING THE CHRISTMAS HOLIDAY...

THE SENSIBLE WEATHER REMAIN LARGELY BENIGN FOR THE EXTENDED FORECAST
PERIOD...WITH THE PRIMARY CONCERNS BEING TEMPERATURE TRENDS AND THE
CHANCE FOR SOME LIGHT SNOW FROM TUESDAY EVENING THROUGH THURSDAY
MORNING.  FOR THIS PERIOD...THE LARGER SCALE MODELS ARE IN VERY GOOD
AGREEMENT ON A VERY HIGH AMPLITUDE...QUICKLY PROGRESSIVE PATTERN OVER
NORTH AMERICA.  WHAT THIS WILL TRANSLATE INTO TO NORTHERN ILLINOIS
AND NORTHWEST INDIANA WILL BE A ROLLER COASTER RIDE OF A TEMPERATURE
TREND WITH DIPS TO WELL BELOW ZERO FAHRENHEIT TO COMPARATIVELY MILD
HIGHS...THOUGH EVEN THE HIGHEST OF THE HIGHS WILL STILL BE BELOW
SEASONAL NORMALS.

FOR MONDAY...THE DAY WILL START OUT ON THE COOLER SIDE AS A DEEP
UPPER TROUGH DIGS INTO THE MISSISSIPPI VALLEY AS HIGH PRESSURE
BUILDS ACROSS THE NORTHERN PLAINS AND SPREADS EASTWARD.  THERE WILL
ACTUALLY BE LITTLE DIURNAL TEMPERATURE CHANCE ON MONDAY WITH HIGHS
ONLY A COUPLE DEGREES HIGHER THAN THE MORNING LOWS AS THE REGION
SITS UNDER PERSISTENT STRONG COLD ADVECTION.  THE COLDEST CONDITIONS
OF THE PERIOD WILL COME FOR TUESDAY MORNING AS THE CENTER OF THE
HIGH SLIDES INTO MISSOURI WHILE THE UPPER LEVEL PATTERN AMPLIFIES
FURTHER WHILE THE LONGWAVE PATTERN WAVELENGTH DECREASES.  THE
BUILDING RIDGE WILL EXTEND FROM THE SOUTH HIGH PLAINS TOWARD HUDSON
BAY...SETTING UP A PATTERN THAT WILL DRAW COLD ARCTIC AIR INTO THE
REGION.  ADDITIONAL COOLING WILL BE AIDED BY CLEARING SKIES AND
WEAKENING WINDS...WHICH WILL PERMIT SOME RADIATIONAL COOLING TO
COMPLEMENT THE ADVECTIVE COOLING.  ALSO...A WEAK PRESSURE GRADIENT
WILL REMAIN IN PLACE AS THE CENTER OF THE HIGH WILL SETTLE INTO
MISSOURI.  AIR TEMPERATURES EXPECTED TO DROP WELL BELOW ZERO OVER
PORTIONS OF THE CWA NORTH OF A LINE FROM CHICAGO TO PONTIAC...WITH
SOME OF THE LOW LYING...SHELTERED AREAS DROPPING AS LOW AS
-10F...EVEN THE EXPECTED RELATIVELY LIGHT WINDS OF 5-10KT WILL BE
SUFFICIENT TO GENERATE WIND CHILL READING OF -20F TO -25F.
LOCATIONS SOUTH OF THE CHICAGO TO PONTIAC LINE ARE EXPECTED TO
REMAIN SLIGHTLY WARMER WITH LOW IN THE SINGLE DIGITS ABOVE ZERO...SO
WIND CHILL READING WILL "ONLY" BE IN THE -10F TO -15F RANGE.
SO...WHILE THE WIND CHILLS OVER THE NORTHWEST HALF OF THE CWA WILL
LIKELY REACH THE WIND CHILL ADVISORY CRITERIA LEVELS...GIVEN THE
ONGOING WINTER WEATHER...WILL HOLD OFF ON ISSUING ANY TYPE OF
HEADLINE AT THIS TIME.

THE OTHER SIGNIFICANT CONCERN WILL BE THE CHANCES FOR SOME LIGHT
SNOW FOR CHRISTMAS EVE THROUGH CHRISTMAS DAY.  FOLLOWING THE PASSAGE
OF THE HIGH PRESSURE OFF TO THE EAST...THE UPPER RIDGE WILL ALSO
PROGRESS TO THE EAST OF THE LOCAL AREA WHILE A BROAD UPPER TROUGH
CARVES OUT OVER THE NORTHERN AND CENTRAL PLAINS WITH A SERIES OF
EMBEDDED SHORTWAVES.  WHILE THE SHORTWAVES AND ASSOCIATED SFC
TROUGHS/WEAK COLD FRONTS THROUGH THE PERIOD FROM CHRISTMAS EVE
THROUGH BOXING DAY...WILL PROVIDE AMPLE FORCING FOR GENERATING
PCPN...AND DEEP LAYER COLD AIR IN PLACE WILL GUARANTEE THAT THE PCPN
WILL BE ALL SNOW...THE MISSING INGREDIENT FOR ANY SIGNIFICANT SNOW
WILL BE DEEP LAYER MOISTURE.  FROM TUESDAY NIGHT THROUGH
THURSDAY...THE CWA WILL BE CUT OFF FROM ANY GULF MOISTURE BY A RIDGE
OF SFC HIGH PRESSURE EXTENDING FROM THE MID ATLANTIC REGION THROUGH
THE RED RIVER VALLEY.  SO...WHILE IT IS LOOKING LIKE THERE SHOULD BE
PERIODS OF SOME LIGHT SNOW FALLING THROUGH THE CHRISTMAS HOLIDAY
PERIOD...ACTUAL ADDITIONAL ACCUMULATIONS SHOULD BE LIGHT.

FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD...THE ROLLER
COASTER RIDE OF TEMPERATURES WILL CONTINUE AS THE PATTER REMAINS
QUICKLY PROGRESSIVE.  TEMPERATURES SHOULD MODERATE SOME ON WEDNESDAY
WITH HIGHS IN THE UPPER 20S TO AROUND 30F AND LOWS THURSDAY MORNING
RANGING FROM THE LOWER TEENS OVER THE ROCKFORD AREA TO THE LOWER 20S
OVER THE SERN PORTIONS OF THE CWA...ANOTHER SHOT OF ARCTIC AIR WILL
INTRUDE ON THE AREA THROUGH THE DAY ON THURSDAY...WITH ONLY A FEW
DEGREES OF WARMING ABOVE MORNING LOWS...WHILE FRIDAY MORNING...
TEMPERATURES SHOULD DROP BELOW ZERO OVER THE NWRN PORTIONS OF THE
CWA...REACHING DOWN TO -5F OVER THE ROCKFORD AREA.  HOWEVER...SINCE
THE TRACK OF THE SFC HIGH WILL BE THROUGH IOWA AND ILLINOIS...
LEADING TO LIGHTER WINDS AND LESS OF A WIND CHILL FACTOR.  ON THE
OTHER HAND...IF THERE IS MORE SKY CLEARING TO GO ALONG WITH THE
LIGHTER WINDS...THERE MAY BE MORE RADIATIVE COOLING THAN WOULD BE
SUGGESTED AT THIS TIME AND MIN TEMPS FOR FRIDAY MORNING MAY BE LOWER
THAN CURRENTLY ANTICIPATED AND THE CWA COULD BE FLIRTING WITH
ADVISORY CRITERIA WIND CHILLS AGAIN.  OTHER THAN THE CHANCE FOR SOME
LIGHT SNOW AROUND CHRISTMAS...NO OTHER PCPN IS EXPECTED THROUGH THE
REMAINDER OF THE EXTENDED FORECAST PERIOD.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* LOW PROBABILITY OF RAIN MIXING WITH SLEET/FREEZING RAIN TONIGHT.
* IFR/LIFR CEILINGS INTO EARLY SUNDAY. IFR IMPROVING TO LOW-MVFR
  LATE SUNDAY/SUNDAY EVENING.
* A PERIOD OF SNOW SUNDAY MORNING WITH MINOR ACCUMULATION.
* POTENTIAL FOR ADDITIONAL LIGHT SNOW/DRIZZLE SUNDAY AFTERNOON AND
  LIGHT SNOW SUNDAY EVENING.
* NORTHEAST WINDS 10-15 KT BECOMING NORTH-NORTHWEST SUNDAY MORNING.

RATZER

//DISCUSSION...UPDATED 00Z...

MAIN AVIATION CONCERNS CONTINUE TO BE PRECIPITATION TYPE WITH
WINTER STORM TONIGHT INTO SUNDAY...AND IFR/LIFR CEILINGS INTO
SUNDAY MORNING. GRADUAL IMPROVEMENT THROUGH IFR TO LOW MVFR
EXPECTED LATE SUNDAY/SUNDAY EVENING.

LOW PRESSURE WAS DEEPENING ACROSS THE LOWER MISSISSIPPI AND LOWER
OHIO VALLEYS EARLY THIS EVENING...IN ASSOCIATION WITH A DEEP UPPER
TROUGH WHICH WAS LIFTING NORTHEAST FROM THE SOUTHERN PLAINS. THE
LOW WILL TRACK NORTHEAST ALONG A STRONG FRONTAL ZONE INTO OHIO BY
EARLY SUNDAY MORNING...SPREADING PRECIPITATION ACROSS THE AREA.
PRECIPITATION TYPE CONCERNS REVOLVE AROUND CURRENT AMDAR
OBSERVATIONS WHICH DEPICT A WARM LAYER ALOFT SEVERAL DEGREES
WARMER THAN THOSE IN MODEL FORECAST SOUNDINGS. THUS AREAS WHICH
WERE ANTICIPATED TO BE MORE OF A RAIN/FREEZING RAIN/SLEET/SNOW MIX
ARE SEEING RAIN AT THIS TIME...WITH FREEZING RAIN AND A LITTLE
SLEET MAINLY WEST OF CHICAGO WHERE SURFACE TEMPS WERE AT OR BELOW
FREEZING. FOR THE CHICAGO TERMINALS...THIS HAS REDUCED THE
POTENTIAL FOR RAIN TO MIX WITH SLEET TONIGHT...AND FREEZING RAIN
ALSO APPEARS TO BE A MINIMAL THREAT FOR ORD/MDW/GYY WITH SURFACE
TEMPERATURES EXPECTED TO HOLD JUST ABOVE FREEZING THROUGH THE
NIGHT. DRY SLOT DEVELOPING ALOFT LATER TONIGHT WILL LIKELY ALLOW
PRECIPITATION TO DIMINISH TO DRIZZLE AFTER MIDNIGHT. FOR
RFD...WHICH IS FURTHER INTO THE COLD AIR...AMDAR SOUNDINGS ARE
ALSO WARMER ALOFT THAN FORECAST THOUGH ENOUGH COOLING IS STILL
EXPECTED TO OCCUR THERE WHICH WILL RESULT IN MIXED PRECIP
EVENTUALLY CHANGING OVER TO A PERIOD OF MODERATE-HEAVY SNOW LATE
TONIGHT/EARLY SUNDAY MORNING.

EXTENSIVE IFR/LIFR CIGS ACROSS THE REGION HAVE SHOWN SOME
IMPROVEMENT INTO IFR OVER NORTHERN INDIANA AND THE SOUTHEAST PARTS
OF THE CHICAGO AREA WITH SOME OF THE SLIGHTLY HEAVIER RAIN AREAS.
THE EXPECTATION HOWEVER IS THAT CONDITIONS WILL SETTLE BACK TO
LIFR OVERNIGHT ESPECIALLY WITH THE DRY SLOT MOVING IN AFTER
MIDNIGHT AND DRIZZLE/FOG. IFR/LIFR CONDITIONS EXPECTED TO CONTINUE
EARLY SUNDAY WITH A PERIOD OF SNOW...GRADUALLY IMPROVING TO LOW-
END MVFR BY SUNDAY EVENING.

WINDS WILL BE NORTHEAST 10-15 KT OVERNIGHT AS THE LOW MOVES INTO
THE OHIO VALLEY...SHIFTING TO THE NORTH-NORTHWEST EARLY SUNDAY AND
TO THE NORTHWEST DURING THE DAY SUNDAY. WINDS MAY GUST 15-20 KT AT
TIMES DURING THE DAY.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* MEDIUM CONFIDENCE IN PRECIP REMAINING MAINLY RAIN/DRIZZLE
  OVERNIGHT.
* LOW CONFIDENCE IN ANY SIGNIFICANT SLEET/FREEZING RAIN FOR
  ORD/MDW TONIGHT.
* MEDIUM-HIGH CONFIDENCE IN PREVAILING IFR/LIFR CEILINGS INTO
  SUNDAY MORNING.
* LOW CONFIDENCE IN SNOW AMOUNTS/INTENSITY SUNDAY MORNING.
* HIGH CONFIDENCE IN WINDS THROUGH PERIOD.

RATZER

//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z SATURDAY...UPDATED 00Z...

MONDAY...CHANCE OF SHSN. MVFR/IFR POSSIBLE.

TUESDAY...VFR.

WEDNESDAY...CHANCE OF LIGHT SNOW. MVFR/IFR POSSIBLE.

THURSDAY...SLIGHT CHANCE OF LIGHT SNOW. MVFR POSSIBLE.

FRIDAY...VFR.

RATZER

&&

.MARINE...

237 PM...LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TO NEAR
LAKE ERIE BY SUNDAY MORNING AND CONTINUE NORTHEAST ACROSS NEW
ENGLAND SUNDAY AND SUNDAY NIGHT. AT THE SAME TIME HIGH PRESSURE
WILL REMAIN NEARLY STATIONARY ACROSS MANITOBA AND NORTHERN ONTARIO
THROUGH SUNDAY. AS THIS LOW APPROACHES THE LAKES REGION
TONIGHT...THE GRADIENT WILL TIGHTEN WITH NORTHEAST WINDS TO 30 KTS
DEVELOPING THIS EVENING AND CONTINUING INTO SUNDAY. THE GRADIENT
WILL LIKELY WEAKEN SOME ACROSS THE FAR SOUTH END OF THE LAKE
SUNDAY MORNING. A WEAKER TROUGH OF LOW PRESSURE STILL APPEARS LIKE
IT WILL REMAIN ACROSS THE LAKES REGION SUNDAY NIGHT. THIS MAY MAKE
FOR A PROBLEMATIC WIND FORECAST...SPECIFICALLY SPEEDS. IT APPEARS
WINDS MAY DIMINISH INTO THE 10-20KT RANGE OVER MUCH OF THE LAKE.
THE RIDGE NOTED ABOVE WILL MERGE WITH A STRONGER HIGH THAT WILL
MOVE SOUTH ACROSS THE NORTHERN PLAINS SUNDAY NIGHT. THIS HIGH WILL
THEN TURN ACROSS THE OHIO VALLEY MONDAY NIGHT INTO TUESDAY. THUS
THE GRADIENT MAY INCREASE AGAIN MONDAY INTO MONDAY NIGHT...
ESPECIALLY OVER THE SOUTHERN PART OF THE LAKE. AFTER THIS HIGH
MOVES EAST...WINDS WILL QUICKLY TURN SOUTHERLY TUESDAY AFTERNOON/
EVENING AND INCREASE TO 30 KTS...AHEAD OF A LARGE TROUGH OF LOW
PRESSURE THAT WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY. THERE COULD BE A PROLONGED PERIOD OF 30 KTS THURSDAY
INTO THURSDAY NIGHT AS WINDS SHIFT WESTERLY BEHIND THIS TROUGH/
FRONT.

FOG WILL STILL BE POSSIBLE INTO THIS EVENING ACROSS THE SOUTHERN
END OF LAKE MICHIGAN AND THERE IS SOME POTENTIAL FOR LOCALLY
DENSE FOG...JUST NOT TOO CONFIDENT ON DURATION OR COVERAGE. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011
     UNTIL 10 AM SUNDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ012 UNTIL 10 AM SUNDAY.

     WINTER WEATHER ADVISORY...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022 UNTIL 10 PM SATURDAY.

IN...NONE.
LM...SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 3 PM SUNDAY.

     SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 4 AM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 21, 4:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
429 PM CST SAT DEC 21 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
429 PM CST SAT DEC 21 2013 /529 PM EST SAT DEC 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A MAJOR STORM SYSTEM IS STILL ON TRACK TO AFFECT THE REGION
THROUGH TONIGHT.

SLEET AND FREEZING RAIN WILL BE SEEN ACROSS PARTS OF THE OUTLOOK
AREA...ESPECIALLY NORTH OF INTERSTATE 80 AND AWAY FROM LAKE
MICHIGAN. THERE WILL LIKELY BE A MIX WITH SNOW AS THE NIGHT
PROGRESSES FOR AREAS IN THE WINTER STORM WARNING. PERIODS OF HEAVY
SNOW WITH ACCUMULATIONS OF SEVERAL INCHES ARE EXPECTED WEST OF A
WAUKEGAN TO STERLING LINE OVERNIGHT. THE COMBINATION OF
SNOW...SLEET..AND ICE WILL MAKE TRAVEL DIFFICULT OR DANGEROUS
ACROSS THESE AREAS.

STEADY RAINFALL MAY BRING SOME MINOR FLOODING POTENTIAL THROUGH
THIS EVENING...ESPECIALLY SOUTH OF A LINE FROM ROBERTS ILLINOIS TO
RENSSELAER INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE CONTINUED SNOW WITH ADDITIONAL LIGHT ACCUMULATION ON
SUNDAY MORNING...WITH GREATEST AMOUNTS IN NORTH CENTRAL AND FAR
NORTHEASTERN ILLINOIS.

THERE IS A CHANCE FOR SOME LIGHT SNOW LATE TUESDAY NIGHT INTO
THURSDAY MORNING.

VERY LOW TEMPERATURES WITH WIND CHILLS WELL BELOW ZERO ARE
POSSIBLE NEXT WEEK. TUESDAY MORNING...IN PARTICULAR...MAY SEE
WIND CHILLS AS LOW AS 15 TO 25 BELOW ZERO ACROSS MAINLY AREAS
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE REPORTS FROM SPOTTERS THROUGH SUNDAY MORNING ARE
GREATLY APPRECIATED.

&&

LMZ740>745-222230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
429 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

DENSE FOG WILL CONTINUE OVER THE ILLINOIS AND INDIANA NEARSHORE
WATERS THROUGH LATE THIS EVENING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TONIGHT FOR THE ILLINOIS AND INDIANA NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH SUNDAY AFTERNOON FOR THE ILLINOIS NEARSHORE
WATERS...AND THROUGH LATE SUNDAY NIGHT FOR THE INDIANA NEARSHORE
WATERS.

OCCASIONAL PERIODS OF WINDS AND WAVES HAZARDOUS FOR SMALL CRAFT
WILL BE POSSIBLE MONDAY THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
429 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

A FEW GUSTS TO 35 KT GALES ARE POSSIBLE LATE TONIGHT...MAINLY
ACROSS THE NORTHERN HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW GUSTS TO 35 KT GALES ARE POSSIBLE EARLY SUNDAY MORNING...
MAINLY ACROSS THE NORTHERN HALF OF THE LAKE.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Dec 21, 5:07 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
507 PM CST SAT DEC 21 2013

ILZ003>006-008-010>012-220600-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA
507 PM CST SAT DEC 21 2013

...FREEZING RAIN INTO THIS EVENING...

AS PRECIPITATION SPREADS NORTHWARD ACROSS NORTH CENTRAL AND FAR
NORTHEAST ILLINOIS INTO THIS EVENING...WARM AIR ALOFT WILL CAUSE
IT TO BE IN THE FORM OF FREEZING RAIN...THOUGH THERE COULD BE
SLEET MIXED IN AT TIMES NEAR THE WISCONSIN BORDER. AREAS THAT ARE
ALREADY ABOVE FREEZING ARE LIKELY TO REMAIN SO FOR THE NEXT
SEVERAL HOURS...KEEPING PRECIPITATION PLAIN RAIN AND MITIGATING
IMPACTS. THE FREEZING RAIN WILL LIKELY RESULT IN AN ICY GLAZE
FORMING ON ROAD SURFACES...ESPECIALLY THOSE THAT ARE UNTREATED OR
ELEVATED. ICY SIDEWALKS ARE LIKELY AS WELL. MOTORISTS AND
PEDESTRIANS ARE ADVISED TO USE EXTRA CAUTION AND BE PREPARED TO
ENCOUNTER ICY CONDITIONS.

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Local storm report, Dec 21, 6:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
628 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FREEZING RAIN    ELGIN                   42.04N 88.29W
12/21/2013  U0.00 INCH       KANE               IL   TRAINED SPOTTER

            THIN GLAZE DEVELOPING ON UNTREATED SURFACES. LIGHT
            FREEZING DRIZZLE FALLING.

&&

C
Local storm report, Dec 21, 6:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FREEZING RAIN    DE KALB                 41.93N 88.75W
12/21/2013  U0.00 INCH       DEKALB             IL   PUBLIC

            REPORTS OF ICY CONDITIONS IN DEKALB. RELAYED BY BROADCAST
            MEDIA.

&&

C
Local storm report, Dec 21, 6:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
636 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FREEZING RAIN    ST. CHARLES             41.92N 88.30W
12/21/2013  U0.00 INCH       KANE               IL   CO-OP OBSERVER

            SIDE ROADS AND DRIVEWAYS ARE BEGINNING TO ICE DUE TO
            FREEZING RAIN.

&&

C
Local storm report, Dec 21, 6:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FREEZING RAIN    PONTIAC                 40.88N 88.64W
12/21/2013  E0.20 INCH       LIVINGSTON         IL   PUBLIC

            REPORT VIA FACEBOOK.

&&

C
Local storm report, Dec 21, 6:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FREEZING RAIN    ELBURN                  41.89N 88.47W
12/21/2013  M0.10 INCH       KANE               IL   TRAINED SPOTTER

            THE ROADS AND DRIVEWAYS ARE SHEETS OF ICE.

&&

C

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Winnebago

When
December 21, 7:00 PM CST to December 22, 9:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
December 21, 7:00 PM CST to December 22, 9:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Heavy Snow, McHenry

When
December 21, 7:00 PM CST to December 22, 9:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487306, 487307, 487308.